Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 20, NWS Mobile, AL

January 13, 2006Escambia County, Florida; Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 13, 2006, 10:17 AM CST for Escambia County, Florida; Baldwin County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2006, 10:17 AM CST (16:17 UTC)
Expired
Jan 13, 2006, 11:00 AM CST
In force
43 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Baldwin County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 79 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 13, 7:11 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1382 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 131617
SVRMOB
ALC003-FLC033-131700-
/O.NEW.KMOB.SV.W.0020.060113T1617Z-060113T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1017 AM CST FRI JAN 13 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA
  ESCAMBIA COUNTY IN NORTHWEST FLORIDA

* UNTIL 1100 AM CST

* AT 1013 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ELBERTA...OR ABOUT 27 MILES WEST OF PENSACOLA...AND MOVING EAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LILLIAN AND PARADISE BEACH BY 1025 AM CST
  BEULAH BY 1030 AM CST
  BELLVIEW AND ENSLEY BY 1035 AM CST
  FERRY PASS AND PENSACOLA REGIONAL AIRPORT BY 1040 AM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3054 8773 3030 8764 3037 8719 3052 8716
      3062 8725

$$
1 follow-up statement
000 
WWUS54 KMOB 131634
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1033 AM CST FRI JAN 13 2006

ALC003-FLC033-131700-
/O.CON.KMOB.SV.W.0020.000000T0000Z-060113T1700Z/
BALDWIN AL-ESCAMBIA FL-
1033 AM CST FRI JAN 13 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 AM CST FOR 
ESCAMBIA COUNTY FLORIDA AND SOUTHEASTERN BALDWIN COUNTY...

AT 1030 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PARADISE BEACH...OR ABOUT 12 MILES WEST OF 
PENSACOLA...MOVING EAST AT 45 MPH. ANOTHER SEVERE THUNDERSTORM WAS 
LOCATED NORTHEAST OF BARRINEAU PARK AND EAST OF BAY SPRINGS MOVING 
EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ENSLEY...BRENT...GONZALEZ AND GOULDING BY 1040 AM CST
  FERRY PASS...PENSACOLA REGIONAL AIRPORT...7 MILES NORTH OF EAST
  PENSACOLA HEIGHTS AND 7 MILES NORTH OF PENSACOLA BY 1045 AM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3054 8773 3030 8764 3037 8719 3052 8716
      3062 8725

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 5:00 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Jan 13, 5:00 AM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CST FRI JAN 13 2006

.SYNOPSIS...A FAST MOVING COLD FRONT IS APPROACHING THE FORECAST
AREA EARLY THIS MORNING...WITH A LINE OF STRONG TO SEVERE
THUNDERSTORMS. A TORNADO WATCH IS IN EFFECT WEST OF THE FORECAST
AREA ACROSS PORTIONS OF MISSISSIPPI AND LOUISIANA.

&&

.SHORT TERM (TODAY AND TONIGHT)...LATEST RADAR LOOPS CONTINUE TO
SHOW STRONG LINE OF THUNDERSTORMS BEGINNING TO MERGE ACROSS WESTERN
AND CENTRAL PARTS OF MS. LATEST MODEL GUIDANCE BOTH THE ETA AND GFS
DEPICT A STRONG LINE OF CONVECTION ENTERING THE CWFA FROM THE WEST
BY AROUND 12Z THIS MORNING...THEN MOVING QUICKLY ACROSS THE FORECAST
AREA BY EARLY THIS AFTERNOON. BOTH MODELS INDICATE MOSTLY A STRONG
SQUALL LINE EVENT WITH MUCAPES INCREASING TO AROUND 800 TO 1000 MAX
WITH HELICITIES INCREASING TO AROUND 200 M2/S2 INITIALLY OVER
WESTERN PARTS OF THE FA THEN FALLING TO AROUND 170 M2/S2 BY LATE
MORNING OVER EASTERN SECTIONS OF THE FA. BOTH OBSERVED AND MODEL
SOUNDINGS DEPICT FAIRLY DECENT LAPSE RATES ALOFT SUGGESTING RAPID
DEVELOPMENT WILL BE POSSIBLE WITH SOME OF THE STRONGER CELLS ALONG
THE LINE. WEAK TO MODERATE BOOKEND TYPE VORTICES WILL ALSO BE
POSSIBLE ALONG THIS LINE DUE TO SOME SHEAR IN THE LOWER LEVELS.
REPORTS OF LARGE HAIL ARE COMING IN FROM MS ATTM...THIS AND STRONG
STRAIGHT LINE WINDS WILL LIKELY BE THE MAIN CONCERN WITH ISOLATED
TORNADOES. STAY TUNED FOR FURTHER UPDATES THIS MORNING ON THIS
RAPIDLY DEVELOPING SYSTEM. WILL STRAY ABOUT A DEGREE OR LESS FROM
THE MAV GUIDANCE FOR HIGHS TODAY AND GO WITH THE MAV MINS FOR
TONIGHT. /32

SATURDAY THROUGH SUNDAY NIGHT...HIGH PRESSURE WILL REBUILD OVER THE
REGION BEHIND THE COLD FRONT WITH CLEAR SKIES AND MUCH COOLER
CONDITIONS. TEMPERATURES WILL STRUGGLE TO REACH NEAR NORMAL ON
SATURDAY WITH HIGHS ONLY IN THE 50S...AND THEN WARMING SLIGHTLY INTO
THE LOWER 60S ON SUNDAY. LOWS SATURDAY NIGHT SHOULD BOTTOM OUT ABOUT
5 TO 10 DEGREES BELOW NORMAL...WITH FREEZING TEMPERATURES NORTH OF
INTERSTATE-10. MEANWHILE...ANOTHER STRONG LOW PRESSURE AREA DEVELOPS
OVER THE CENTRAL PLAINS. /22

.LONG TERM (MONDAY THROUGH THURSDAY)...CENTRAL PLAINS LOW LIFTS
NORTHEAST DRAGGING A STRONG COLD FRONT THROUGH THE SOUTHERN PLAINS.
GFS DEVELOPS A SECOND AREA OF LOW PRESSURE ACROSS THE SOUTHERN
PLAINS MONDAY NIGHT...WHICH ALSO LIFTS NORTHEAST TOWARD THE OHIO
RIVER VALLEY THROUGHOUT THE DAY TUESDAY. THIS WILL SEND ANOTHER
STRONG COLD FRONT THROUGH THE FORECAST AREA SOMETIME ON TUESDAY.
STRONG TO POSSIBLE SEVERE THUNDERSTORMS ARE EXPECTED WITH THIS NEXT
SYSTEM. HIGH PRESSURE WILL ONCE AGAIN DOMINATE THE REGION DAYS 6 AND
7. /22

&&

.MARINE...SOUTHWESTERLY WINDS INCREASING TO 20 TO 25 KNOTS CAN BE
EXPECTED LATER THIS MORNING...SHIFTING TO THE WEST THEN NORTHWEST 20
TO 30 KNOTS LATER THIS AFTERNOON AND TONIGHT WITH GUSTS TO NEAR 40
KNOTS WELL OFFSHORE AFTER MIDNIGHT. SEAS WILL BUILD TO 6 TO 8 FEET
OUT TO 20NM AND UP TO 10 FEET WELL OFFSHORE OR OUT TO 60NM BY EARLY
TONIGHT. NORTHERLY WINDS AND SEAS WILL BE SLOW TO ERODE DURING THE
DAY ON SAT...DECREASING TO 15 TO 20 KNOTS OVER BAYS AND SOUNDS BY
LATE MORNING AND OUT TO 20NM BY LATE AFTERNOON. WINDS AND SEAS WILL
BEGIN TO DIMINISH WELL OFFSHORE BY LATE SAT NIGHT AND INTO EARLY
SUN. BY LATE SUN AFT A WEAK RETURN FLOW DEVELOPS...BUILDING BY EARLY
MON IN RESPONSE TO THE ANOTHER COLD FRONT WHICH IS PROGGED TO MOVE
ACROSS THE MARINE AREA ON TUES. /32

&&

.FIRE WEATHER...RELATIVE HUMIDITIES WILL NEED TO BE CLOSELY
MONITORED OVER THE WEEKEND AS DRY AIR MOVES IN BEHIND THE STRONG
COLD FRONT. AS A PRECAUTION...A FIRE WEATHER WATCH IS IN EFFECT FOR
THE WESTERN FLORIDA PANHANDLE ON SATURDAY FOR POSSIBLE RH VALUES
BELOW 35% FOR UP TO FIVE HOURS. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      67  35  59  33 /  90   0   0   0
PENSACOLA   67  38  59  35 /  90   0   0   0
DESTIN      67  42  57  36 /  90   0   0   0
EVERGREEN   64  35  54  30 /  90   0   0   0
WAYNESBORO  60  35  57  30 /  90   0   0   0
CAMDEN      63  35  54  30 /  90   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY GMZ655-675.
     FIRE WEATHER WATCH FROM NOON SATURDAY TO 5 PM SATURDAY.
MS...NONE.

&&
Hazardous weather outlook, Jan 13, 5:00 AM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CST FRI JAN 13 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-141200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
500 AM CST FRI JAN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY THROUGH TONIGHT...

THE SEVERE STORMS CENTER IN NORMAN OKLAHOMA HAS POSTED A MODERATE
RISK FOR SEVERE THUNDERSTORM DEVELOPMENT FOR SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA TODAY. A FAST
MOVING COLD FRONT WILL LIKELY GENERATE STRONG TO SEVERE
THUNDERSTORMS MOSTLY IN THE FORM OF A SQUALL LINE...BEGINNING OVER
SOUTHEAST MISSISSIPPI BY AROUND SUNRISE THIS MORNING...THEN MOVING
QUICKLY EAST ACROSS SOUTHWEST ALABAMA AND NORTHWEST FLORIDA THROUGH
EARLY THIS AFTERNOON. THE MAIN THREAT WITH THIS SYSTEM WILL BE
STRONG STRAIGHT LINE WINDS...LARGE HAIL AND ISOLATED TORNADOES. STAY
TUNED FOR POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS BEGINNING
LATER THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED BY LATE MONDAY AND
CONTINUING INTO EARLY TUESDAY AS ANOTHER STRONG COLD FRONT
APPROACHES FROM THE WEST. AT THIS TIME NO SEVERE WEATHER IS
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS FOR
SEVERE WEATHER OPERATIONS WILL LIKELY BE NEEDED THROUGH THIS
AFTERNOON.

In the hours before

Special weather statement, Jan 13, 6:57 AM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
657 AM CST FRI JAN 13 2006

ALZ051>053-MSZ067-075-076-078-079-131400-
WASHINGTON-CLARKE-CHOCTAW-GEORGE-STONE-PERRY-GREENE-WAYNE-
INCLUDING THE CITIES OF...CHATOM...LEAKESVILLE...LUCEDALE...NEW
AUGUSTA...WAYNESBORO AND WIGGINS...
657 AM CST FRI JAN 13 2006

...STRONG THUNDERSTORMS ARE MOVING INTO WASHINGTON...
CLARKE...CHOCTAW...GEORGE...STONE...PERRY...GREENE AND WAYNE
COUNTIES...

AT 655 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 2 MILES SOUTHWEST OF WOODWARDS TO 8 MILES
NORTHWEST OF TEN MILE...AND MOVING EAST AT 45 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WIGGINS...TEN MILE...GRETNA...WINCHESTER...AQUILLA...ISNEY...SILAS
AND BOLINGER THROUGH 800 AM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

STAY TUNED FOR FURTHER UPDATES THIS MORNING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 8:12 AM CSTSpecial Marine WarningMOB63 min
Jan 13, 8:56 AM CSTSevere Thunderstorm WarningMOBEscambia34 min
Jan 13, 9:23 AM CSTSpecial Marine WarningMOB37 min
Jan 13, 9:28 AM CSTSevere Thunderstorm WarningMOBEscambia24 min
Jan 13, 10:01 AM CSTSevere Thunderstorm WarningMOBSanta Rosa29 min
Jan 13, 10:27 AM CSTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa33 min
Jan 13, 10:45 AM CSTTornado WarningMOBOkaloosa22 min
Jan 13, 10:52 AM CSTSevere Thunderstorm WarningMOBEscambia, Santa Rosa23 min
Jan 13, 11:12 AM CSTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa48 min
Jan 13, 11:39 AM CSTSpecial Marine WarningMOB66 min
Jan 13, 7:57 AM CSTSevere Thunderstorm WarningMOBWashington48 min
Jan 13, 8:19 AM CSTSevere Thunderstorm WarningMOBWilcox26 min
Jan 13, 9:14 AM CSTSevere Thunderstorm WarningMOBButler, Conecuh, Covington31 min
Jan 13, 9:16 AM CSTSevere Thunderstorm WarningMOBButler, Conecuh, Covington29 min
Jan 13, 9:48 AM CSTSevere Thunderstorm WarningMOBBaldwin27 min
Jan 13, 9:49 AM CSTTornado WarningMOBConecuh26 min
Jan 13, 10:14 AM CSTTornado WarningMOBButler, Crenshaw16 min
Jan 13, 10:19 AM CSTTornado WarningMOBButler, Conecuh, Crenshaw41 min
Jan 13, 10:59 AM CSTSevere Thunderstorm WarningMOBCovington31 min
Jan 13, 11:13 AM CSTTornado WarningMOBCovington23 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.